Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 109, NWS Blacksburg, VA

June 16, 2003Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2003, 4:05 PM EDT for Smyth County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 4:05 PM EDT (20:05 UTC)
Expired
Jun 16, 2003, 4:30 PM EDT
In force
25 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 162005
SVRRNK
VAC173-162030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 430 PM EDT.

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MARION...MOVING EAST AT
  20 MPH.

* SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE
  MARION...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE 
HAIL AND 60 MILES AN HOUR WINDS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:20 AM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 10:20 AM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1020 AM EDT MON JUN 16 2003

WILL EXTEND THE FLOOD WATCH TO INCLUDE THE REST OF THE NERN TIER
COUNTIS IN THE CWA AS +SHRA MOVG UP THAT WAY THIS MORNING. LOOKS
LIKE AFT DEVELOPMENT WILL BE WRN SECTIONS WHERE THERE IS SOME
SUN...BUT FOR NOW HAVE TO DEAL WITH THE SHRA NORTH OF THE SFC
BOUNDARY- SEEMS TO BE CONVERGENCE ALONG THE H85 FNT. MAY MAKE MINOR
ADJUSTMENTS TO THE TEMPS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ
Hazardous weather outlook, Jun 16, 4:58 AM EDT, 11 hours 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME
NORTHEASTERN PORTION OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST
TUESDAY AND COULD PROMPT MORE FLOOD WATCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 16, 10:24 AM EDT, 5 hours 41 minutes before
VAZ019-020-024-WVZ045-161630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EDT MON JUN 16 2003

HEAVY RAIN HAS FALLEN OVER PARTS OF SOUTHEAST WEST VIRGINIA AND THE
HIGHLANDS OF VIRGINIA THIS MORNING.

AT 1030 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
PERSISTENT RAIN CONTINUING TO FALL OVER AREAS NORTH OF INTERSTATE 64
IN BOTH WEST VIRGINIA AND VIRGINIA.  THIS RAIN HAS BEEN FALLING AT A
RATE OF ABOUT A HALF INCH AN HOUR.  DUE TO THE VERY WET CONDITIONS
ACROSS THE AREA...STREAM LEVELS WILL BE HIGH.

FOR YOUR SAFETY...PLEASE AVOID AREAS OF HIGH WATER...ESPECIALLY
ALONG CREEKS AND STREAMS...SWIFT WATER CAN SWEEP YOU TO YOUR DEATH.

11
Local storm report, Jun 16, 11:36 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    SPENCER                   VA   FLOODING
06/16/03   HENRY                          RT. 630 CLOSED.REPORTED
                                          BY SPOTTER.
Special weather statement, Jun 16, 12:00 PM EDT, 4 hours 5 minutes before
NCZ005-006-161700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT MON JUN 16 2003

VERY HEAVY RAIN RESULTING IN PONDING OF WATER AND POOR DRAINAGE
FLOODING MAY OCCUR ACROSS ROCKINGHAM AND CASWELL COUNTIES IN NORTH
CAROLINA BETWEEN NOON AND 2:00 PM.

AT NOON...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY
HEAVY RAIN FROM DANVILLE TO EDEN.  THIS AREA OF RAIN WAS SLOWLY
MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR.  RAINFALL OF AN INCH
TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS
AFTERNOON.  THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW
LYING AREAS.

DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND
QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS.
PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR
WARNINGS.

11
Special weather statement, Jun 16, 12:55 PM EDT, 3 hours 10 minutes before
NCZ005-006-161800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT MON JUN 16 2003

AN AREA OF VERY HEAVY RAIN...WHICH IS CAUSING PONDING OF WATER AND
POOR DRAINAGE FLOODING IS MOVING ACROSS ROCKINGHAM AND CASWELL
COUNTIES IN NORTH CAROLINA.

AT 100 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY
HEAVY RAIN FROM DANVILLE TO REIDSVILLE.  THIS AREA OF RAIN WAS
SLOWLY MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR.  RAINFALL OF AN
INCH TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS
AFTERNOON.  THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW
LYING AREAS.

DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND
QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS.
PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR
WARNINGS.

11
Special weather statement, Jun 16, 1:45 PM EDT, 2 hours 20 minutes before
NCZ001>003-018>020-VAZ015-016-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT MON JUN 16 2003

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ARE EXPECTED TO DEVELOP
BETWEEN 2:00 AND 4:00 PM...ACROSS PARTS OF NORTHWEST NORTH CAROLINA
AND INTO THE SOUTHWEST MOUNTAINS OF VIRGINIA.

THE ATMOSPHERE IS BECOMING VERY UNSTABLE IN THE MOUNTAINS AND
FOOTHILLS OF NORTHWEST NORTH CAROLINA.  IN ADDITION...A LOW LEVEL
BOUNDARY FROM HEAVIER RAIN THAT FELL NEAR EDEN NORTH CAROLINA THIS
MORNING...IS MOVING WESTWARD INTO THIS VERY UNSTABLE AIRMASS.  THIS
BOUNDARY WILL HELP FOCUS AND INITIATE NEW THUNDERSTORM DEVELOPMENT
OVER NORTHWEST NORTH CAROLINA FROM WILKESBORO TO SPARTA...AND ACROSS
EXTREME SOUTHERN VIRGINIA FROM GALAX TO NEAR FANCY GAP.

THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE SLOW MOVING AND
WILL CONTAIN TORRENTIAL DOWNPOURS.  RAINFALL OF 1 TO 2 INCHES WILL
BE POSSIBLE WITH THESE THUNDERSTORMS...RESULTING IN PONDING OF WATER
AND POOR DRAINAGE FLOODING.  ISOLATED HEAVIER RAINFALL MAY RESULT IN
FLASH FLOODING.

FOR YOUR SAFETY...PLEASE MONITOR STREAM AND CREEK LEVELS.  DO NOT
DRIVE ACROSS WATER COVERED ROADWAYS...AND MOVE TO HIGHER GROUND IF
STREAMS COME OUT OF THEIR BANKS.

A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH 800 PM THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES...OR IF WARNINGS ARE ISSUED.
Special weather statement, Jun 16, 3:33 PM EDT, 32 minutes before
NCZ001>003-018>020-VAZ007-009-010-012-015-016-WVZ042-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT MON JUN 16 2003

...STORMS WITH LOCALIZED VERY HEAVY RAINFALL TO CONTINUE THIS
AFTERNOON...

SHOWERS AND A FEW THUNDERSTORMS WITH LOCAL RAINFALL RATES OF 1 TO
TWO INCHES PER HOUR WILL CONTINUE THROUGH LATE THIS AFTERNOON ACROSS
NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND PORTIONS OF
SOUTHEAST WEST VIRGINIA.  THE AREAS ALONG AND TO THE SOUTHWEST IF
INTERSTATE 77 ARE MOST PRONE TO THE HEAVIEST RAIN THROUGH 5 PM.

WITH RAINFALL EARLIER TODAY AND OVER THE LAST SEVERAL DAYS...
ANY ADDITIONAL RAINFALL MAY RESULT IN PONDING OF WATER AND POOR
DRAINAGE FLOODING. ISOLATED HEAVIER RAINFALL MAY RESULT IN FLASH
FLOODING.

IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.
FOR YOUR SAFETY...PLEASE MONITOR STREAM AND CREEK LEVELS.  DO NOT
DRIVE ACROSS WATER COVERED ROADWAYS. MOVE TO HIGHER GROUND IF
STREAMS COME OUT OF THEIR BANKS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND
POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS FLASH FLOOD
THREAT.

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:14 AM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem2 hr
Jun 16, 9:49 AM EDTFlash Flood WarningRNKBedford, Botetourt116 min
Jun 16, 10:35 AM EDTFlash Flood WarningRNKHenry, City of Martinsville115 min
Jun 16, 11:23 AM EDTFlash Flood WarningRNKPittsylvania, City of Danville3 hr
Jun 16, 4:47 PM EDTFlash Flood WarningRNKSmyth3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.